Montana, 2018

Hail and Damaging Winds in Montana, July 21, 2018

July 21, 2018 · NWS GGW · 26 events in 5 counties and zones

A low pressure trough and advancing cold front from the west interacted with a hot and humid air mass to generate mid-day strong to severe thunderstorms which strengthened into a large and damaging supercell through the afternoon hours and moved toward the east and southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A low pressure trough and advancing cold front from the west interacted with a hot and humid air mass to generate mid-day strong to severe thunderstorms which strengthened into a large and damaging supercell through the afternoon hours and moved toward the east and southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 21, 8:49 AM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 21, 8:49 AM MST, 2 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Glasgow MT
949 AM MDT Sat Jul 21 2018

.DISCUSSION...

Sent an update this morning to adjust the near and short term
forecast into tonight with the latest observational data and the
best model consensus data I could find. Generally expect overall
cloudiness to increase today with storms developing along the
north-south low pressure trough through our CWA today. Severe
thunderstorms are expected east of Highway 13 after 2 PM.
BMickelson

Previous discussion: Southeast winds ahead of an approaching cold
front continue to impact the Fort Peck Lake area, thus, the going
Lake Wind Advisory stands and is set to expire at 18Z. From west
to east across the CWA today, winds will gradually diminish and
shift direction. By late in the day, much of northeast Montana
should experience light northwest winds.

The next focus ahead of the front will be the development of
scattered strong to severe thunderstorms. Much of the mesoscale
guidance shows support for convective initiation by 21Z, with much
of the activity exiting east into North Dakota between 00Z and
03Z. Bufkit forecast soundings in the eastern zones show a nice
veering wind profile with 0-6 km shear around 30 kts, in the
presence of some instability which should yield some organized
supercells and multicellular structures capable of a hail and wind
threat. Some model support also exists for a second, although
weaker, round of convection at night into Sunday morning.

For Sunday, gusty northwest winds in a post-frontal CAA regime
will ramp up across the area. Will not yet consider headlines for
Fort Peck Lake given the existing advisory in place.

Given amount of attention on the short term issues, the forecast
was trended toward consensus model guidance for the upcoming week
capturing cooler and drier weather conditions by Monday in the
wake of the frontal system this weekend. Maliawco

&&

.AVIATION...

Flight Category: VFR for KGGW and KOLF. VFR becoming IFR or worse
for KSDY and KGDV 20Z to 02Z this afternoon and evening.

Synopsis: A cold frontal passage will help yield scattered
thunderstorms for this afternoon, especially between 21-03Z. The
most likely impacted terminals during this time will be from KGDV
to KSDY. Expect amendments with damaging winds and large hail
being the main threats.

Winds: Southeast winds of 10 to 20 kts this morning will gradually
become northwest at around 10 kts by this afternoon from west to
east, but the NW winds probably will not reach KSDY and KGDV
until later tonight. By Sunday morning, expect a stronger increase
in NW winds overall.

Maliawco/BMickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 21, 10:43 AM MST, 44 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1143 AM MDT SAT JUL 21 2018

MTZ017-018-061-211830-
Northern Valley MT-Daniels MT-Central and Southern Valley MT-
1143 AM MDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DANIELS AND
NORTHEASTERN VALLEY COUNTIES UNTIL 1230 PM MDT...

At 1142 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Port Of Opheim to 21 miles
southwest of Opheim. Movement was northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Opheim, Richland, Baylor and Glentana.

LAT...LON 4883 10598 4850 10694 4872 10697 4900 10632
      4900 10582
TIME...MOT...LOC 1742Z 227DEG 29KT 4895 10621 4870 10680

Gilchrist

The radar

The Glasgow radar (KGGW), 66 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

16 hail, 10 thunderstorm wind. Local standard time, as filed.

Hail, Valley

When
July 21, 11:27 AM MST
Where
Valley County, 4.36 mi SSW of Opheim
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.790, -106.430

Trained spotter reported quarter size hail.

Hail, Valley

When
July 21, 11:34 AM MST
Where
Valley County, 0.83 mi NNE of Opheim
Measured
1 in hail
Reported by
Public
Coordinates
48.860, -106.390

Public reported quarter size hail.

Hail, Valley

When
July 21, 12:12 PM MST
Where
Valley County, 9.16 mi SSE of Glentana
Measured
1 in hail
Reported by
Public
Coordinates
48.720, -106.210

Public reported quarter size hail.

Hail, Roosevelt

When
July 21, 12:22 PM MST
Where
Roosevelt County, 17.74 mi NW of Froid
Measured
1.5 in hail
Reported by
Public
Coordinates
48.500, -104.790

Public reported ping pong ball size hail.

Hail, Sheridan

When
July 21, 12:25 PM MST
Where
Sheridan County, 15.63 mi SSE of Redstone
Measured
1.75 in hail
Reported by
Public
Coordinates
48.600, -104.850

Public reported golf ball size hail.

Hail, Daniels

When
July 21, 12:33 PM MST
Where
Daniels County, 1.45 mi SSE of Peerless
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.780, -105.810

Trained spotter reported hail up to the size of golf balls. Time estimated from radar.

Hail, Daniels

When
July 21, 12:47 PM MST
Where
Daniels County, 1.45 mi SSE of Peerless
Measured
1.75 in hail
Reported by
Public
Coordinates
48.780, -105.810

Public reported golf ball size hail.

Thunderstorm Wind, Daniels

When
July 21, 1:20 PM MST
Where
Daniels County, 7.6 mi S of Scobey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.690, -105.420

Public reported 60 mph wind gusts.

Hail, Daniels

When
July 21, 1:20 PM MST
Where
Daniels County, 7 mi S of Scobey
Measured
1 in hail
Reported by
Public
Coordinates
48.699, -105.420

Public reported quarter size hail.

Hail, Daniels

When
July 21, 1:51 PM MST
Where
Daniels County, 9.67 mi S of Flaxville
Measured
1 in hail
Reported by
Public
Coordinates
48.660, -105.170

Public reported quarter size hail.

Thunderstorm Wind, Roosevelt

When
July 21, 2:26 PM MST
Where
Roosevelt County, 13.26 mi NNW of Ft Kipp
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
48.330, -104.820

Public reported, via social media, several farm outbuildings severely damaged or destroyed. Time estimated by radar.

Thunderstorm Wind, Roosevelt

When
July 21, 2:40 PM MST
Where
Roosevelt County, 6.13 mi WSW of Froid
Measured
90 kt (104 mph) measured gust
Reported by
Public
Coordinates
48.310, -104.630

Public measured sustained winds of 87 mph and a peak wind gust of 103 mph at a trusted an accurate personal weather station. Time estimated from radar.

Hail, Roosevelt

When
July 21, 2:44 PM MST
Where
Roosevelt County, 2.27 mi NNE of Froid
Measured
1.5 in hail
Reported by
Public
Coordinates
48.360, -104.480

Public reported, via social media, ping pong ball size hail and broken windows on the north side of their house.

Thunderstorm Wind, Roosevelt

When
July 21, 2:50 PM MST
Where
Roosevelt County, 1.46 mi NNE of Froid
Measured
76 kt (87 mph) measured gust
Reported by
Public
Coordinates
48.350, -104.490

Public reported, via social media, 87 mph wind gusts measured by a personal weather station, and heavy rain.

Hail, Roosevelt

When
July 21, 2:55 PM MST
Where
Roosevelt County, 0.83 mi NNE of Froid
Measured
2 in hail
Reported by
Public
Coordinates
48.340, -104.490

Public reported, via social media, hen egg size hail and extensive tree damage.

Thunderstorm Wind, Roosevelt

When
July 21, 2:56 PM MST
Where
Roosevelt County, Froid
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.330, -104.500

Public estimated 60 mph wind gusts.

Hail, Roosevelt

When
July 21, 2:56 PM MST
Where
Roosevelt County, Froid
Measured
1 in hail
Reported by
Public
Coordinates
48.330, -104.500

Public reported quarter size hail.

Thunderstorm Wind, Roosevelt

When
July 21, 3:00 PM MST
Where
Roosevelt County, 7.6 mi N of Ft Kipp
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
48.260, -104.720

Public reported, via social media, 61 mph wind gusts.

Hail, Roosevelt

When
July 21, 3:00 PM MST
Where
Roosevelt County, 12 mi NE of Brockton
Measured
1 in hail
Reported by
Public
Coordinates
48.273, -104.736

Public reported quarter size hail and a damaged outdoor swing set.

Hail, Roosevelt

When
July 21, 3:11 PM MST
Where
Roosevelt County, 8.14 mi SE of Froid
Measured
1.75 in hail
Reported by
Public
Coordinates
48.250, -104.370

Public reported, via social media, golf ball size hail.

Thunderstorm Wind, Roosevelt

When
July 21, 3:15 PM MST
Where
Roosevelt County, 4.92 mi N of Culbertson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.220, -104.500

Trained spotter reported 60 mph wind gusts.

Hail, Roosevelt

When
July 21, 3:15 PM MST
Where
Roosevelt County, 6.2 mi NE of Culbertson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.210, -104.420

Trained spotter reported quarter size hail.

Thunderstorm Wind, Roosevelt

When
July 21, 3:19 PM MST
Where
Roosevelt County, 6.49 mi W of Bainville
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.140, -104.360

Roosevelt County Emergency Manager reported ten to eleven empty BNSF train cars derailed.

Hail, Roosevelt

When
July 21, 3:30 PM MST
Where
Roosevelt County, 0.69 mi N of Bainville
Measured
1.75 in hail
Reported by
Public
Coordinates
48.140, -104.220

Pubic reported, via social media, golf ball size hail.

Thunderstorm Wind, Richland

When
July 21, 4:05 PM MST
Where
Richland County, 5.41 mi NW of Sioux Pass Dot
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.980, -104.420

Public estimated 70 mph wind gusts.

Thunderstorm Wind, Richland

When
July 21, 4:33 PM MST
Where
Richland County, 0.83 mi NW of Sidney Airport (Ksdy)
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
47.710, -104.190

Sidney airport AWOS site measured 58 mph wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774149, 774150, 774151, 774152, 774153, 774154, 774155, 774157, 774159, 774160, 774161, 774162, 774163, 774164, 774165, 774166, 774167, 774168, 774169, 774170, 774171, 774172, 774173, 774174, 774175, 774176.